Alert archive / New Jersey / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS New York, NY

August 6, 2003Bergen County, Essex County, Hudson County, New Jersey

NWS New York, NY issued this flash flood warning at Aug 6, 2003, 4:43 PM EDT for Bergen County, Essex County, Hudson County, New Jersey. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 4:43 PM EDT (20:43 UTC)
Expired
Aug 6, 2003, 5:45 PM EDT
In force
62 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ

The radar

The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 062046
FFWOKX
NJC003-013-017-062145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
443 PM EDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BERGEN COUNTY IN NORTHEAST NEW JERSEY
  ESSEX COUNTY IN NORTHEAST NEW JERSEY
  NORTHERN HUDSON COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 545 PM EDT

* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FALLING AROUND THE NEWARK AREA...MOVING NORTHEAST AT 
20 MPH. RAINFALL RATES OF BETWEEN 1 AND 1 1/2 INCHES PER HOUR ARE 
LIKELY WITH SOME OF THESE STORMS.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...KEARNY
AROUND 450 PM...HOBOKEN AND LYNDHURST AROUND 455 PM...UNION CITY AND 
WEEHAWKEN AROUND 500 PM...RIDGEFIELD AROUND 510 PM...FORT LEE AROUND 
515 PM AND ENGLEWOOD AROUND 520 PM

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4090 7389 4069 7408 4066 7416 4071 7426
          4071 7437 4091 7435 4091 7427 4087 7414
          4099 7400

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 4:20 PM EDT, 23 minutes earlier.

Area forecast discussion, Aug 6, 4:20 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
420 PM EDT WED AUG 6 2003

.SHORT TERM (TONIGHT-FRI)...RUNNING A LITTLE LATE WITH ATTENTION
DIVERTED TOWARD CONVECTION FIRING UP ALONG BOUNDARY EXTENDING FROM
INTO LOWER HUDSON VALLEY AND NE NJ...AND ALONG SEA BREEZE IN
MONMOUTH COUNTY NJ. ACTIVITY LESS WIDESPREAD THAN THAT OF
YESTERDAY...BUT WILL HAVE TO WATCH FOR PULSE SEVERE (LARGE HAIL
ALREADY REPORTED JUST TO OUR W...THANKS PHI) AS WELL AS LOCALLY
HEAVY RAINS/TRAINING CELLS. THEN A QUIET OVERNIGHT PERIOD AND EARLY
MORNING THU BEFORE MORE DIURNAL CONVECTION FIRES UP THU AFTERNOON.
WILL MOVE UP LIKELY POP INTO LATE THU NIGHT AS LEFT EXIT REGION OF
H3 JET AND H5 VORT ENTER OUR WESTERN ZONES PER ETA...THEN CONTINUE
LIKELY POP THROUGHOUT ON FRI AS FRONTAL WAVE MOVES ACROSS (COULD END
UP BEING MUCH LIKE YESTERDAY).
&&

.LONG TERM (FRI NIGHT-WED)...NOT MUCH CHANGE FROM PREVIOUS
FORECAST...WITH CHANCES OF AFTERNOON AND EVENING CONVECTION AND
SLIGHTLY BELOW NORMAL TEMPS. MOISTURE CONVEYOR BELT BETWEEN UPPER
TROUGH TO OUR W AND WESTERN ATLANTIC RIDGE SHOWS LITTLE SIGN OF
BREAKING DOWN UNTIL THE MIDDLE OF NEXT WEEK PER MRF...NOT A HIGH
CONFIDENCE FORECAST AS ECMWF HANGS TOUGH WITH UPPER TROUGH OVER
GREAT LAKES.

.MARINE...SMALL CRAFT ADVISORY WILL CONTINUE ON THE OCEAN WATERS FOR
ROUGH SEAS...HOWEVER WE HAVE SEEN THE OBSERVED SEA HEIGHTS COME DOWN
A BIT AND THESE SEAS ARE NOW MARGINAL. SEAS WILL LIKELY STAY IN
ABOUT THE 4 TO 5 FT RANGE FOR THE NEXT COUPLE OF DAYS. WINDS WILL
REMAIN LIGHT FOR THE TIME BEING.
&&

.AVIATION...CIGS AND VSBYS OUTSIDE OF CONVECTION ARE VFR. SCT
SHOWERS AND THUNDERSTORMS WILL CONTINUE WEST OF NASSAU COUNTY ON
LONG ISLAND AND FAIRFIELD COUNTY IN CONNECTICUT...WITH ISOLD
ACTIVITY OR LESS EAST OF THOSE COUNTIES. MVFR CIGS AND VSBYS SHOULD
ACCOMPANY THE CONVECTION. COVERAGE OF CONVECTION SHOULD DISSIPATE
TOWARD DARK...AND TAPER OFF SHORTLY AFTER. OVERNIGHT...EXPECT MVFR
VSBY AND IFR CIGS WITH AREAS OF BR.

&&

.RADAR...CONTINUES TO OPERATE IN THE TROPICAL Z/R RELATIONSHIP.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH OCEAN SEAS...ANZ355-353-350.

&&
Hazardous weather outlook, Aug 6, 4:00 AM EDT, 12 hours 43 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
400 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
A PERSISTENT WEATHER PATTERN WILL RESULT IN SHOWERS AND
THUNDERSTORMS TODAY. BECAUSE THE AIR IS SO MOIST...HEAVY DOWNPOURS
ARE POSSIBLE WHICH CAN RESULT IN LOCALIZED STREET FLOODING. IN
ADDITION...RUNOFF FROM THESE STORMS WILL RESULT IN RISES ON AREA
RIVERS AND STREAMS.

THE COMBINATION OF OCEAN SWELLS AND SOUTHERLY WINDS HAVE CREATED
DANGEROUS CONDITIONS FOR BOATERS AND SWIMMERS ALONG THE SOUTH SHORE
OF LONG ISLAND. THE NATIONAL WEATHER SERVICE CONTINUES THE SMALL
CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN WATERS FOR OBSERVED WAVE
HEIGHTS AND SWELLS AROUND 6 FT. IN ADDITION...LIFE GUARDS AT OCEAN
BEACHES HAVE REPORTED STRONG RIP CURRENTS ALONG THE SOUTH SHORE OF
LONG ISLAND.

.DAYS TWO THROUGH SEVEN...
WIDESPREAD HEAVY DOWNPOURS MAY BE POSSIBLE ON FRIDAY...OTHERWISE
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Aug 6, 3:20 PM EDT, 1 hour 23 minutes before
NJZ003-004-NYZ069-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
320 PM EDT WED AUG 6 2003

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER TOTOWA...MOVING NORTHEAST
AT 25 MPH. THIS STORM WILL MOVE ACROSS EASTERN PASSAIC AND BERGEN
COUNTIES AND INTO ROCKLAND COUNTY IN NEW YORK BY 4 PM.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY
OF...HALEDON...HAWTHORNE...PROSPECT PARK...PATERSON AROUND 325 PM...
NORTH HALEDON AROUND 330 PM...

HAIL UP TO ONE HALF INCH IN DIAMETER AND LOCALLY GUSTY WINDS ARE
EXPECTED WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.
Special weather statement, Aug 6, 4:38 PM EDT, 5 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-070230-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
438 PM EDT WED AUG 6 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED SOUTHEAST
NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS
EVENING. SCATTERED THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS
EVENING COULD PRODUCE LARGE HAIL AND STRONG WINDS...AS WELL AS HEAVY
RAINS WHICH COULD CAUSE LOCALIZED STREET FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV

GOODMAN

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:23 PM EDTSevere Thunderstorm WarningOKXBergen37 min

Nearby

Flash Flood Warnings in New Jersey, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.